Alert archive / Kansas / Tornado Warnings in 2019

Tornado Warning 20, NWS Topeka, KS

May 27, 2019Republic County, Kansas

NWS Topeka, KS issued this tornado warning at May 27, 2019, 11:11 PM CDT for Republic County, Kansas. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2019, 11:11 PM CDT (04:11 UTC)
Expired
May 27, 2019, 11:30 PM CDT
In force
19 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Republic County, KS

The radar

The Grand Island radar (KUEX), 65 km from the middle of the area, began a volume at 04:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 10:55 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.2 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2019-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2019-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1326 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted.

441 
WFUS53 KTOP 280411
TORTOP
KSC157-280430-
/O.NEW.KTOP.TO.W.0020.190528T0411Z-190528T0430Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Topeka KS
1111 PM CDT Mon May 27 2019

The National Weather Service in Topeka has issued a

* Tornado Warning for...
  Northwestern Republic County in north central Kansas...

* Until 1130 PM CDT.
    
* At 1110 PM CDT, a severe thunderstorm capable of producing a
  tornado was located 4 miles north of Republic, moving northeast at
  30 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northwestern Republic County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4000 9772 3991 9786 3997 9791 4000 9788
TIME...MOT...LOC 0410Z 233DEG 28KT 3998 9784 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

Gargan
1 follow-up statement
093 
WWUS53 KTOP 280422
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
1122 PM CDT Mon May 27 2019

KSC157-280431-
/O.EXP.KTOP.TO.W.0020.000000T0000Z-190528T0430Z/
Republic-
1122 PM CDT Mon May 27 2019

...THE TORNADO WARNING FOR NORTHWESTERN REPUBLIC COUNTY WILL EXPIRE
AT 1130 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
north central Kansas.

Remember, a Severe Thunderstorm Warning still remains in effect for
Republic County until 1130 PM.

LAT...LON 4000 9772 3991 9786 3997 9791 4000 9788
TIME...MOT...LOC 0421Z 233DEG 28KT 4002 9776 

$$

Gargan

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at May 27, 6:37 PM CDT, 4 hours 34 minutes earlier.

Area forecast discussion, May 27, 6:37 PM CDT, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
637 PM CDT Mon May 27 2019

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Tuesday)
Issued at 357 PM CDT Mon May 27 2019

Much of the area has broken out into partly cloudy skies this
afternoon, as the system that brought storms overnight moves north
and east of the state. Have had a few echoes on what is likely
the edge of the capping inversion but have not held together with
any success. Surface pressure fields depict a surface low moving
into the upper midwest with cooler air wrapping southward behind.
An inverted trof extends across northeast Kansas, with south
southwesterly winds established south of the boundary. This
boundary provides the focus for possibly some isolated convection
this afternoon, before the LLJ increases in the overnight hours
and develops thunderstorms along and north of the front.

The devil is in the details, with the GFS farther southward with
this boundary than some of the shorter term models, and the
outflow from this convection will likely impact how storms develop
again on Tuesday. Also having an impact will be the potential MCS
that is forecast to move across southern Nebraska overnight into
Tuesday morning, which may also push the boundary farther south
into our area. If this leaves behind a cold pool and enhanced
cloud cover, it would have an impact on how fast and how far south
the atmosphere can recover. The farther south location also puts
down considerably more QPF over the Tuttle Creek basin of an inch
plus. It could also set up a boundary and a triple point over the
middle of the forecast area to enhance what convection does
develop on Tuesday afternoon. It's possible that the low level
wind fields would be enough as the upper trof approaches to lift
the front right back to the north. End result is will need to
watch the mesoscale development for impacts on tomorrows storms.
At this time, plenty of instability in the warm sector and bulk
shear of 30-40 kts, and despite a weak inflection in the middle of
the hodograph, there is enough SRH in the lowest 3K to make all
modes of severe weather possible, with wind and hail more
favorable. As the front sweeps east in the evening and overnight,
rain chances move east as well for the time being and leave
overnight lows in the 50s.

.LONG TERM...(Tuesday night through Monday)
Issued at 357 PM CDT Mon May 27 2019

For Wednesday and Wednesday night, the GFS has trended slower in
pushing the Pacific front all the way through the forecast area,
leaving some instability across east central KS during the afternoon
and evening. And while the NAM has the front through the forecast
area, it is not so far southeast of Anderson county to discount the
GFS. And the model consensus is for another low amplitude shortwave
to lift northeast over the boundary. So have kept some chance POPs
in the forecast across east central KS for the afternoon and
evening. There are mixed signals from the models as to the quality
of shear Wednesday afternoon. So there is some uncertainty in
whether organized severe storms could impact east central KS.
Certainly the instability on the warm side of the front would be
enough to support some severe potential. Will need to watch and see
where it sets up Wednesday afternoon.

For Thursday and Friday, weak surface ridging is expected to move
over the forecast area reducing the moisture and instability. This
in turn is expected to limit chances for rain to less than 20
percent. The GFS and ECMWF do show an upper level shear axis over
northern KS as a cut off low gets reabsorbed into the mean flow. So
the chances for rain may not be zero as the GFS hints at. With the
surface ridging, a slight cool down is expected with highs in the
mid and upper 70s while lows fall into the 50s.

For Saturday through Monday, the models have the moisture and
instability returning north as the synoptic pattern amplifies into
an upper ridge. With weak perturbations rounding the ridge could be
some potential for scattered showers and thunderstorms. Model skill
in the small scale details is not that great so confidence in rain
chances for any one period is marginal. The overall pattern would
support chance POPs just about each day so have not strayed to far
from the model consensus. Highs are expected to be around 80 with
lows around 60 for the weekend and into next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 628 PM CDT Mon May 27 2019

VFR conditions are expected through much of the overnight hours.
LLWS conditions are expected after 06Z as a 30-35 kt LLJ near 1.5
kft overspreads the area. LLWS conditions should subside as
boundary layer mixing begins near 13Z and winds increase to 10-15
kt, gusting 20-25 kt by 15Z. In addition, MVFR stratus is expected
to overspread the terminals by 15Z. Scattered thunderstorms are
expected to develop after 19Z, continuing through the end of the
TAF period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...67
LONG TERM...Wolters
AVIATION...Baerg
Hazardous weather outlook, May 27, 4:14 PM CDT, 6 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
414 PM CDT Mon May 27 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-282115-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
414 PM CDT Mon May 27 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight.

Thunderstorms are possible tonight across north central and
northeast Kansas. Some of these storms could produce severe
weather with large hail and damaging wind gusts. Areas north of a
line from Concordia to Holton have a better chance to see storms
tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Severe thunderstorms are possible Tuesday afternoon and evening.
These storms could develop across central and north central KS
moving east across northeast and east central Kansas. These
thunderstorms could be capable of producing tornadoes as well as
large hail. Heavy rain with the storms could also renew flash
flooding.

Flooding on area rivers is likely to persist through the middle
of the week.

.SPOTTER INFORMATION STATEMENT...

Spotters should not be needed tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Wolters

In the hours before

Local storm report, May 27, 8:24 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
824 PM CDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 AM     TSTM WND DMG     4 W ABILENE             38.91N 97.28W
05/27/2019                   DICKINSON          KS   EMERGENCY MNGR

            DELAYED REPORT...A 3 FEET DIAMETER
            COTTONWOOD TREE WAS UPROOTED AND A 1 FOOT
            DIAMETER TREE WAS SNAPPED 8 FEET ABOVE THE
            GROUND. EMERGENCY MANAGER ESTIMATED 80 MPH
            WIND GUSTS.

&&

BAERG

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 10:42 PM CDTSevere Thunderstorm WarningTOPRepublic48 min
May 27, 11:00 PM CDTTornado WarningTOPRepublic15 min
May 27, 11:24 PM CDTSevere Thunderstorm WarningTOPRepublic23 min
May 28, 12:51 AM CDTAreal Flood WarningTOPJefferson24 hr
May 28, 10:46 AM CDTSevere Thunderstorm WarningTOPDickinson44 min
May 28, 11:21 AM CDTSpecial Weather StatementTOPGeary24 min
May 28, 11:53 AM CDTSevere Thunderstorm WarningTOPDickinson, Morris37 min
May 28, 12:28 PM CDTSpecial Weather StatementTOPGeary17 min
May 28, 12:54 PM CDTSpecial Weather StatementTOPPottawatomie36 min
May 28, 1:04 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie, Wabaunsee41 min
May 28, 1:37 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson38 min
May 28, 2:13 PM CDTSevere Thunderstorm WarningTOPBrown17 min
May 28, 2:21 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha39 min
May 28, 2:47 PM CDTSevere Thunderstorm WarningTOPBrown, Nemaha43 min
May 28, 3:19 PM CDTFlash Flood WarningTOPBrown, Jackson, Marshall, Nemaha, Pottawatomie4 hr
May 28, 3:31 PM CDTSevere Thunderstorm WarningTOPBrown, Nemaha29 min
May 28, 3:41 PM CDTSpecial Weather StatementTOPLyon34 min
May 28, 4:07 PM CDTSpecial Weather StatementTOPShawnee23 min
May 28, 4:10 PM CDTSpecial Weather StatementTOPLyon, Osage35 min
May 28, 4:21 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Shawnee, Wabaunsee39 min
May 28, 4:26 PM CDTSevere Thunderstorm WarningTOPLyon49 min
May 28, 4:39 PM CDTSevere Thunderstorm WarningTOPDouglas, Lyon, Osage, Shawnee, Wabaunsee51 min
May 28, 4:39 PM CDTTornado WarningTOPLyon, Osage51 min
May 28, 4:58 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Shawnee, Wabaunsee47 min
May 28, 5:12 PM CDTFlash Flood WarningTOPLyon4 hr
May 28, 5:25 PM CDTTornado WarningTOPOsage50 min
May 28, 5:26 PM CDTFlash Flood WarningTOPJefferson, Osage, Shawnee, Wabaunsee4 hr
May 28, 5:39 PM CDTFlash Flood WarningTOPOsage8 hr
May 28, 5:41 PM CDTTornado WarningTOPDouglas, Franklin49 min
May 28, 5:55 PM CDTSpecial Weather StatementTOPJefferson35 min
May 28, 5:58 PM CDTSpecial Weather StatementTOPBrown32 min
May 28, 6:11 PM CDTTornado Warning Tornado observedConsiderable damage threatTOPDouglas32 min
May 28, 6:18 PM CDTTornado Warning EmergencyTornado observedCatastrophic damage threatTOPDouglas25 min
May 28, 6:21 PM CDTTornado WarningTOPRepublic39 min
May 28, 6:23 PM CDTAreal Flood AdvisoryTOPJackson, Jefferson, Shawnee3 hr
May 28, 6:46 PM CDTFlash Flood WarningTOPDouglas, Jefferson, Osage8 hr
May 28, 6:53 PM CDTTornado WarningTOPRepublic, Washington37 min

Nearby

Tornado Warnings in Kansas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.